Minnesota, 2023

Hail in Minnesota, September 29, 2023

September 29, 2023 · NWS FSD · 4 events in 2 counties and zones

Scattered thunderstorms developed along a frontal boundary during the mid to late afternoon as convergence moved from far eastern South Dakota into southwest Minnesota. A decent amount of mid-level instability resulted in MLCAPE up to 1500 J/kg while deep-layer shear remained largely less than 30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$166,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed along a frontal boundary during the mid to late afternoon as convergence moved from far eastern South Dakota into southwest Minnesota. A decent amount of mid-level instability resulted in MLCAPE up to 1500 J/kg while deep-layer shear remained largely less than 30 kts. This environment favored storms that produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 29, 2:19 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 29, 2:19 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
319 PM CDT Fri Sep 29 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 303 PM CDT Fri Sep 29 2023

KEY MESSAGES:

1) Low chance for some thunderstorm development
tonight over southeastern SD, northwestern IA, and southwestern
MN. We are not expecting severe weather at this time.

2) Warm temperatures this weekend may lead to meeting or breaking a
few record highs and record warm lows.

3) Saturday night winds begin to increase and will result in a windy
day Sunday through Monday. Gusts up to 40 mph are possible Sunday,
gusts Monday up to 30 mph.

4) As a result of the extended windy period, fire danger will be
elevated during this time.

---------------------------------------------------------------------

A line of lingering showers is moving northeast through Kingsbury,
and Brookings counties. These showers are expected to continue to
move out over the next few hours.

THIS AFTERNOON: A shortwave and associated weak boundary continues
to move through the area this afternoon. Some evening redevelopment
of thunderstorms is possible, however confidence is low due to a
slight cap and weak subsidence in the 850-650 mb layer. Midlevel
lapse rates are moderate, 7 to 7.5 C, with MLCAPE around 1000-1500
J/kg. The better shear is offset to the northwest of the better
instability. As such, we do not expect severe weather, however a few
stronger storms could produce marginally severe hail up to a quarter
of an inch. If storms develop they will be isolated to scattered
in nature, with the area most likely to see anything being
southeastern SD and southwestern MN.

Winds this afternoon will be southerly, becoming northerly behind
the boundary. Areas along the Missouri River Valley into
northwestern IA and southern MN where clouds have cleared off a
little faster will also warm a little more. Highs in this area will
be in the 80s to low 90s. Winds will also be gustier over the areas
with less clouds where mixing has been better. Gusts in the upper
teens to low 20s will slowly ease overnight. Areas west of the James
river and north of I-90 staying a bit cooler in the upper 70s. Lows
tonight will be warm over extreme southeastern SD and northwestern
IA, in the upper 60s. Areas with the cooler highs today will dip
into the 50s. Our northern counties from roughly Chamberlain east
to Marshall may see some patchy fog develop near sunrise.

TOMORROW: Saturday should be dry and even warmer. A few record highs
may be met or broken tomorrow in southeastern SD and northeastern
IA as highs will be in the low 90s. Mid to upper 80s for
everywhere else. We may also meet or break a few record warm lows
Saturday night. Widespread lows will be in the upper 60s to low
70s. Winds Saturday will turn from northerly to easterly,
eventually becoming southeasterly around 5 to 10 mph. Wind gusts
in the teens to low 20s for Saturday afternoon. Winds will
increase overnight as a strong low level jet kicks in around
midnight. Sustained winds will increase to 15 to 20 mph with gusts
25 to 30 mph. Strong winds continue through Saturday night.

.LONG TERM...(Saturday Night through Friday)
Issued at 303 PM CDT Fri Sep 29 2023

SUNDAY - MONDAY: Seasonally warm temperatures look to continue as
an omega block strengthens across the central CONUS. Similar to
the previous forecast package, have continued to nudge afternoon
highs a bit warmer given the optimal conditions in place for
efficient mixing. As a result, have temperatures climbing into the
mid 80s to lower 90s, which may put a few records in jeopardy.
That being said, think we stand a better chance at tying/breaking
records Sunday morning, given that overnight lows are only
forecast to fall into the upper 60s to lower 70s. Will also see
breezy southerly winds prevail during this time, with gusts
between 30 to 40 mph possible Sunday and gusts between 20 to 30
mph possible Monday. Thus, while wind advisory levels do not look
likely, do think it's worth noting that fire weather concerns may
become a bit elevated during this time. As of now, dew points in
the upper 50s to lower 60s should keep minimum RH levels around 40
to 45 percent. However, if strong mixing results in lower
afternoon dew points, the gusty winds could result in elevated
fire danger, especially in areas where grasses/crops are locally
drier.

MONDAY NIGHT - WEDNESDAY: Upper level trough over the western CONUS
ejects northeastward toward the Rockies Monday night, causing the
aforementioned omega block to shift further eastward. While some
timing differences still exist, overall model consensus has cooler
temperatures and unsettled weather returning to the region by
daybreak Tuesday ahead of the troughs associated sfc cold front.
Nonetheless, still not confident enough to deviate too much from
NBM's 40 to 60 percent PoPs at this time. In regard to temperatures,
look for afternoon highs in the mid to upper 70s Tuesday to fall
into the low to mid 60s by Wednesday.

THURSDAY-FRIDAY: Model consistency begins to wane substantially by
the end of the period in regard to how the upper level pattern will
evolve. While a few lingering showers may still be possible Thursday
morning, should see largely dry conditions return, with temperatures
much closer to seasonal norms. Currently have highs rising into the
upper 50s to 60s, with overnight lows falling into the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1257 PM CDT Fri Sep 29 2023

As of 18Z Friday, there are some light showers in a rough line
from Plankinton, SD northeast to Arlington, SD. These showers are
expected to continue to move to the northeast over the next few
hours. No impacts to TAF sites are expected.

VFR conditions are expected for the period. There is a low chance
for the development of isolated to scattered storms developing along
and east of Highway 81 tonight around/after 00Z. Sites most likely
to experience showers are KFSD, with KSUX on the southern fringe of
shower activity. Brief IFR to MVFR visibility in the vicinity of
showers is possible. Confidence in development is low, and so have
left mention of thunderstorms out of the TAF. Showers should have
dissipated/exited to the northeast between 06-08Z. A brief window
between 03-08Z of LLWS is possible at KSUX with speed shear
between 35 and 40 kts at about 2000 feet. Fog/low stratus possible
for KHON and KFSD by sunrise Saturday, but confidence is too low
at this point to include in the TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...AJP
LONG TERM...SST
AVIATION...AJP
Hazardous weather outlook, Sep 29, 3:28 AM CST, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
428 AM CDT Fri Sep 29 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
428 AM CDT Fri Sep 29 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

An area of showers and thunderstorms will move across southeast
South Dakota this morning. Stronger storms may produce small hail
and wind gusts to 40 mph, but severe weather is not expected.

Additional storms may develop near and east of Highway 81 from
Brookings to Yankton South Dakota from mid-afternoon into this
evening. If these storms develop, isolated stronger storms could
produce hail up to quarter size, with the main threat occurring
between 4 pm and 9 pm. Lightning could also impact any outdoor
activities.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Well above normal temperatures with highs in the 80s to lower 90s
are expected this weekend into early next week, accompanied at times
by gusty south winds. The warm temperatures and gusty winds may lead
to areas of elevated fire danger on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 77 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Murray

When
September 29, 3:51 PM CST to 3:54 PM CST
Where
Murray County, 1.21 mi SE of Lake Wilson
Measured
1 in hail
Reported by
Social Media
Coordinates
43.990, -95.950

Hail was mostly nickel to quarter size.

Hail, Murray

When
September 29, 3:53 PM CST to 3:55 PM CST
Where
Murray County, 2.58 mi WNW of Hadley
Measured
1.25 in hail
Crop damage
$166,000
Reported by
Trained Spotter
Coordinates
44.010, -95.900

Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Hail, Lincoln

When
September 29, 3:55 PM CST to 3:58 PM CST
Where
Lincoln County, 1.7 mi SW of Arco
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -96.220

Hail, Murray

When
September 29, 4:20 PM CST to 4:23 PM CST
Where
Murray County, 2.55 mi NW of Currie
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.100, -95.700

Hail varied from pea to walnut size on the south side of Lake Shetek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140984, 1140985, 1140986, 1140987.